Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online
Ask a Urologist   »  

Burning while urination, incontinence urge, using estrogen cream, atrophy, no pathogens in vaginal swab test

User rating for this question
Very Good
Answered by

Practicing since : 1998
Answered : 575 Questions
I am 57 years old and have suffered with a burning sensation just in front of my urethra for several months now. It is often eased when I urinate. Immediately prior to this I had cystitis for a couple of months but I no longer have a burning bladder or urethra. I have it most days. It did make me agoraphobic because as soon as I went out the stress and fear seemed to flare it up and I would dash back to my toilet. I went to my doctor who said I had atrophy and I have been using estrogen cream for three weeks now. The burning and incidence are definitely less, but I continue to be confused as to why urinating helps when I would expect it to be the other way round. Since using the cream I have noticed that occasionally the area and entrance to my urethra seem to throb rather than burn. Last week I went all day without a drink and a tiny drop of very strong urine leaked out and burned me. The stinging lasted all day. If I touch the area it also stings. I do suffer from urge incontinence sometimes. At the moment the burning wakes me. I urinate and then continue to sting for about an hour or so, although sometimes for longer. I had a vaginal swab which showed no pathogens were present.
Posted Tue, 1 May 2012 in Urinary and Bladder Problems
Answered by Dr. Rajiv goel 18 hours later
Thanks for the query.

You need to be assessed for urinary symptoms such as stream, intermittency, incomplete evacuation, urgency, urge incontinence.

You need to have ultrasound KUB(kidney urine bladder), urine routine and urine culture done.

You need to let me know whether you are smoker or not.

what does your local examination say?.

Do you have any vaginal discharge.

Hope i have answered your query.I will be available for follow up.
Above answer was peer-reviewed by
Follow-up: Burning while urination, incontinence urge, using estrogen cream, atrophy, no pathogens in vaginal swab test 27 minutes later
I don't have any urinary symptoms except occasional urge incontinence. I have never smoked. I have no vaginal symptoms, and no pathogens. I have been told I have atrophy because my skin in that area is extremely thin. The estrogen cream I have been using has taken away the severity and I no longer sit on the toilet crying! I have only been using it for three weeks.
Follow-up: Burning while urination, incontinence urge, using estrogen cream, atrophy, no pathogens in vaginal swab test 6 minutes later
I do have a renal cyst which was diagnosed probably 25 years ago, but has seemingly caused me no problems.
Answered by Dr. Rajiv goel 7 hours later
Hi and thanks again,

I have noted down the details and reviewed your case history again.

An ultrasound examination is entailed here. A thorough evaluation and ultrasound tests from a competent radiologist will help us rule out bladder pathology or chronic infection.

You can post the reports of ultrasound to me by mailing it to my attention at YYYY@YYYY

If the report is normal then I do not find any reasons to worry. You just need to continue on estrogen cream and you shall keep on seeing gradual improvement in symptoms.

Hope this answers your query.

Wish you good health

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor